Mixing Medications: What You Need to Be Aware Of

Melanie Thomassian Health Pro April 19, 2010
  •  

    I've heard it said, mixing medications and vitamins is like mixing friends — sometimes they just don't get along!

     

    Let me give you an example — you have high cholesterol, and are taking a statin. You are also taking a multivitamin. But, taking both together may not be such a great idea. One consequence is that statins block the antioxidant effect of vitamin E, and vitamin E interferes with the health benefits of statins. Therefore, these two shouldn't meet!

     

    You also need to be wary of herbal products. Arshad Jahangir, M.D., Professor of Medicine and Consultant Cardiologist, at Mayo Clinic Arizona, says:

     

    "Many people have a false sense of security about these herbal products because they are seen as 'natural'... more than 15 million Americans reportedly use herbal remedies or high-dose vitamins. But 'natural' doesn't always mean they are safe. Every compound we consume has some effect on the body, which is, in essence, why people are taking these products to begin with."

     

    Of the deaths caused by adverse reactions to prescription drugs every year, a significant number are thought to be the result of mixing prescribed medications with complementary medications.

     

    So, what do you need to be aware of?

    When your body metabolizes medicines too quickly it can lead to drug toxicity. Also, when the body metabolizes medicines too slowly it can lead to loss of therapeutic function. Both have potential to be dangerous.

     

    6 "Natural" Products and Their Potential Interactions

     

    1. Fish oil 

    Fish oil may enhance the action of medications such as aspirin and warfarin. The National Institute of Health state that supplementing fish oil over 3 grams per day may increase the risk of bleeding.

     

    2. St. John's wort

    St. John's wort may reduce the effectiveness of medications, which may contribute to recurrences of arrhythmia, high blood pressure, an increase in blood cholesterol levels, and risk for future heart problems. If taking with statins, for example, it can reduce statin blood levels, therefore reducing effectiveness. 

     

    3. Ginkgo biloba 

    Ginkgo biloba may increase the risk of bleeding in people taking warfarin or aspirin.

     

    4. Garlic

    Garlic may also increase the risk of bleeding in those taking warfarin.


    5. Vitamin E

    High doses of vitamin E (more than 100 IU/day) may interfere with the benefits of statins, and increase the severity of heart failure in people with heart disease. 

     

    6. Red yeast

    Red yeast may increase the risk of bleeding when taken with drugs such as aspirin, warfarin, heparin, or ibuprofen. It may also interact with digoxin, niacin, and blood pressure-lowering medications. 

     

    As a side note, certain foods in your diet also need caution. If you are taking a statin, grapefruit juice or pomegranate juice can raise the level of statins in your blood, and therefore these juices need to be avoided.

     

    So, what can you do to protect yourself from drug-herb interactions?

     

    The best way to protect yourself is to fully disclose the use of herbal remedies to your healthcare provider. Actively discussing the use of over-the-counter medications, supplements and herbal products, as well as prescription medications, is extremely important to protect your health.

  •  

     

    If you take a considerable number of medications, vitamins and herbs, some of which your doctor may not be aware of, it's certainly worthwhile taking stock right now to check for potentially harmful interactions.

     

    For more details on herbs and supplements and potential drug interactions, check out Medline Plus.

     

    Melanie Thomassian is a registered dietitian, and author of Dietriffic.com. Get more healthy eating tips by visiting her site.